Alert archive / New Mexico / Flash Flood Warnings in 2014
Flash Flood Warning 42, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2014, 11:02 PM MDT for Eddy County, Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2014, 11:02 PM MDT (05:02 UTC)
- Expired
- Sep 12, 2014, 2:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Eddy County, NM, Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 164 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 5.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1316 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
284
WGUS54 KMAF 120502
FFWMAF
NMC015-025-120800-
/O.NEW.KMAF.FF.W.0042.140912T0502Z-140912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1102 PM MDT THU SEP 11 2014
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO...
EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 200 AM MDT
* AT 1054 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS...FROM 12 MILES
SOUTH OF CARLSBAD TO BUCKEYE...MOVING NORTHEAST AT 15 MPH. 1 TO
2 INCHES OF RAIN HAVE FALLEN IN THE LAST HOUR ALONG PORTIONS OF
STATE HIGHWAY 31 AND STATE HIGHWAY 128...15 TO 20 MILES EAST OF
CARLSBAD. SIMILAR RAINFALL AMOUNTS WERE OCCURRING NEAR HALFWAY
AND INTO CENTRAL LEA COUNTY.
* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...
HALFWAY...
BUCKEYE...
HUMBLE CITY...
LOVINGTON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...MONUMENT DRAW...BLACK RIVER...RED BLUFF DRAW...DELAWARE
RIVER...HAY HOLLOW AND OWL DRAW.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3300 10323 3279 10315 3251 10336 3216 10376
3204 10412 3216 10428 3240 10416 3274 10393
3297 10383 3297 10377 3306 10377 3311 10355
$$1 follow-up statement
361
WGUS74 KMAF 120607
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM MDT FRI SEP 12 2014
NMC015-025-120800-
/O.CON.KMAF.FF.W.0042.000000T0000Z-140912T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEA-EDDY-
1207 AM MDT FRI SEP 12 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR
EASTERN EDDY AND CENTRAL LEA COUNTIES...
AT 1201 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A CLUSTER OF THUNDERSTORMS LOCATED NEAR CARLSBAD TO NEAR
BUCKEYE. RAINFALL AMOUNTS UP TO 1 TO 2 INCHES PER HOUR HAVE FALLEN
IN THESE AREAS WITH FLASH FLOODING LIKELY ON AREA ROADS...ESPECIALLY
NEAR CREEKS AND DRAWS.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MALJAMAR...
LOVINGTON...HUMBLE CITY...HALFWAY AND BUCKEYE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...PECOS
RIVER...MONUMENT DRAW...BLACK RIVER...RED BLUFF DRAW...DELAWARE
RIVER...HAY HOLLOW AND OWL DRAW.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3300 10323 3279 10315 3251 10336 3216 10376
3204 10412 3216 10428 3240 10416 3274 10393
3297 10383 3297 10377 3306 10377 3311 10355
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:29 PM MDT, 5 hours 33 minutes earlier.
Area forecast discussion, Sep 11, 5:29 PM MDT, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Thu Sep 11 2014
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Scattered showers and thunderstorms will continue across the area
for the next 24 hours with reduced visibilities and gusty winds in
and near the storms. Low ceilings are expected across the area by
09z and are expected to be even lower by 12z. There will be some
improvement in ceilings Friday morning and afternoon but expect at
least MVFR conditions to prevail. A cold front will begin moving
into the area between 18z to 21z with gusty and elevated winds out
of the northeast.
&&
.PREV DISCUSSION... /ISSUED 319 PM CDT Thu Sep 11 2014/
DISCUSSION...
Much cooler temperatures have prevailed today behind a weak cold
front which has settled along the I-10 corridor. Another, stronger
cold front is on the way tomorrow with more widespread showers and
thunderstorms, some with heavy rain.
Showers and storms are beginning to develop from the Davis Mountains
east to Big Lake along yesterdays cold front. This area of storms is
expected to expand north this evening and tonight, encompassing most
of the Permian Basin and southeast New Mexico by morning. Heavy rain
will be possible with these storms as PWAT values increase over 1.5"
and Gulf moisture rides up and over the cooler air behind the front.
This area of rain will likely combine with more storms moving south
across E NM and the TX Panhandle tomorrow morning. Some uncertainty
remains for which locations will receive the heaviest rain, however
the Upper Trans Pecos and SE NM appear to have the best shot. These
areas received several inches of rain last weekend and this looks
possible once again. Will continue the mention of locally heavy rain
in the forecast and issue a Flash Flood Watch through Saturday
morning. This watch may need to be expanded east with time, but this
is the area we are most confident about now.
A potent shortwave over Montana will send a strong cold front south
tonight, reaching our region Friday morning. Snow is being reported
behind this front as far south as Nebraska and northern Colorado.
High temperatures will be reached early in the day as readings fall
quickly behind the front. Most locations north of the I-20 corridor
will be in the 50s by afternoon with a strong northerly wind. We are
also looking at our first gap wind event of the season for Guadalupe
Pass as intense pressure rises arrive behind the front. Will issue a
High Wind Watch for GDP Friday night into Saturday morning.
Temperatures will continue to fall Friday night, bottoming out in
the upper 40s and 50s across the area Saturday morning. We will
likely only warm into the 60s and low 70s Saturday afternoon as the
clouds stick around with areas of light drizzle possible. By Sunday,
a disturbance over Mexico begins to shift north with rain again
overspreading the area from the lower Trans Pecos into the southern
Permian Basin. The extended remains more uncertain as an upper ridge
builds to our west and we transition to northwesterly flow aloft. A
couple of the models bring a front in by midweek so more rain is
possible as temps stay near normal.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late Friday night FOR THE FOLLOWING
ZONES... Central Lea County...Eddy County Plains...
Guadalupe Mountains of Eddy County...Northern Lea County...
Southern Lea County.
TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
Reeves County and Upper Trans Pecos...Van Horn and Highway
54 Corridor...Ward...Winkler.
HIGH WIND WATCH from Friday evening through late Friday night
FOR THE FOLLOWING ZONES... Guadalupe Mountains.
&&
99
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midlandHazardous weather outlook, Sep 11, 1:33 PM MDT, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 233 PM CDT THU SEP 11 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121945- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 233 PM CDT THU SEP 11 2014 /133 PM MDT THU SEP 11 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY, WITH SHOWERS AND THUNDERSTORMS BECOMING NUMEROUS TO WIDESPREAD TONIGHT. A FEW STORMS COULD BECOME STRONG ENOUGH FOR GUSTY WINDS OVER 50 MPH, SMALL HAIL, AND FREQUENT CLOUD TO GROUND LIGHTNING. HOWEVER, THE MAIN THREAT WILL BE FOR HEAVY RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR CULBERSON COUNTY...SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY RAINFALL WILL ACCOMPANY THE STRONGER STORMS...AND WILL LIKELY LEAD TO AREAS OF FLOODING AND FLASH FLOODING. THE FLASH FLOOD WATCH CONTINUES THROUGH FRIDAY FOR CULBERSON COUNTY...SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN AND MAY EVENTUALLY NEED TO BE EXPANDED. NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN GUADALUPE PASS FRIDAY NIGHT AND SATURDAY MORNING BEHIND THE STRONG COLD FRONT. A HIGH WIND WATCH IS IN EFFECT. .SPOTTER INFORMATION STATEMENT... ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH FLOODING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 11, 6:46 PM MDT, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 746 PM CDT THU SEP 11 2014 NMZ033-TXZ045-120130- GAINES-CENTRAL LEA COUNTY- 646 PM MDT THU SEP 11 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM AFFECTING EAST CENTRAL LEA AND SOUTHWESTERN GAINES COUNTIES UNTIL 730 PM MDT/830 PM CDT/... AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER MONUMENT AT 646 PM MDT/746 PM CDT/...MOVING EAST NORTHEAST AT 15 MPH. THIS STORM MAY IMPACT HOBBS. SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3285 10313 3257 10302 3251 10335 3269 10342 TIME...MOT...LOC 0046Z 250DEG 13KT 3264 10328
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:46 PM MDT | Special Weather Statement | MAF | Lea | 44 min |
| Sep 12, 1:19 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 7:23 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 12, 9:20 AM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 12, 10:47 AM MDT | Flash Flood Warning | MAF | Eddy, Lea | 4 hr |
| Sep 12, 12:17 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 12, 2:44 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Sep 12, 5:01 PM MDT | Areal Flood Advisory | MAF | Eddy, Lea | 3 hr |
Nearby
Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.